Nevada, 2021

Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021

August 1 to 2, 2021 · NWS LKN · 3 events in 2 counties and zones

Multiple locations experienced heavy rain, flooding, and debris flows due to slow-moving training storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Multiple locations experienced heavy rain, flooding, and debris flows due to slow-moving training storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 1:25 AM PST, 8 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 1:25 AM PST, 8 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
225 AM PDT Sun Aug 1 2021

.SYNOPSIS...Showers and thunderstorms are expected again today
and some showers could be locally moderate to heavy at times. A
cooling trend continues, with high temperatures in the 70's and
80's. After some showers and thunderstorms in eastern Nevada on
Monday, conditions generally dry out with a warming trend.

&&

.SHORT TERM...Today through Monday afternoon

There will be one more day today for widespread shower and
thunderstorm activity before the ridge shifts eastward a bit,
closing off the monsoonal flow of moisture. Storms will be slow
moving once again, with pockets of moderate to heavy showers.
Therefore, the threat for flash flooding continues and the Flash
Flood Watch remains in effect through this evening for all but Humboldt
County. Central Nevada looks to see a bigger portion of the stronger
storms today and then in the late afternoon and evening the stronger
storms expand into eastern Nevada, including the eastern part of
Elko County from about the Rubies east (though scattered storms
will still move into western portions of Elko County). Activity
will taper off overnight tonight.

Scattered showers and thunderstorms continue on Monday in the
eastern half of Elko and White Pine Counties, but it will dry out
elsewhere, with just some afternoon cumulus clouds. A weak upper
Low off of the northern California coast will funnel in a little
Pacific moisture into mainly Oregon and may clip very northwestern
Humboldt County on Monday afternoon, though this would probably
just bring a shower. Cooler temperatures continue today with highs
in the mid 70's to mid 80's and then warming into the mid 80's to
the lower 90's on Monday, though it will be cooler in eastern
Nevada with the lingering clouds and showers. Lows tonight will
be mainly in the 50's. Winds remain light outside of
thunderstorms.

.LONG TERM...Monday night through next Saturday

Guidance has slowed down the progression of a lifting trough at
the start of the week, resulting in some lowered confidence
related to the timing of the synoptic pattern through the long
term.

Currently, high pressure looks to remain over Nevada on Tuesday.
Unlike this past weekend, moisture shouldn’t be in abundance and
we likely see quiet weather through Wednesday morning. Wednesday
sees the offshore trough lift quickly to our north, but a
shortwave trying to wrap around this trough helps bring in just
enough moisture and instability to possibly trigger some
convection. If there is convection, thunderstorms would be
isolated in coverage. Due to the lower confidence in timing now,
this will have to be monitored closely to see how models trend.
Once the shortwave clears out of the region, weather is likely to
be quiet at the end of the week. Gustier afternoon winds are
possible during the second half of the week, but it still looks
like nothing that would result in products being issued.

Tuesday and Wednesday look to be the warmer days of the long term
with afternoon highs in the 80s and 90s, though we can’t rule
out a couple of low 100s for Humboldt county. With the
aforementioned shortwave clipping our region, afternoon highs for
the second half of the week still reach the 80s and 90s, but 100s
are much less likely.

&&

.AVIATION...Showers and thunderstorms are once again expected
this afternoon with a majority of the activity beginning closer to
our eastern sites of KELY and KEKO before becoming more
widespread and numerous as we get into the evening. Smoke and haze
still lingers across northern sites, but any impacts are expected
to be minimal.

&&

.FIRE WEATHER...
Showers and thunderstorms will produce wetting rains again this
afternoon and evening across much of the region, the exception is
fire zone 437 where less moisture resides. Lightning may still
occur outside of rain shafts that could spark fires, but the high
humidity values will limit fire spread.

Drier air spreads west to east Monday, limiting convection
potential to eastern Nevada. Wetting rain potential will be
significantly reduced. Beyond Monday, dry weather generally
prevails except for isolated afternoon storms near the eastern
Nevada border.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Northwestern Nye County-Ruby Mountains and East
Humboldt Range-South Central Elko County-Southeastern Elko
County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

90/84/87/90

In the hours before

Special weather statement, Aug 1, 9:21 AM PST, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
1021 AM PDT Sun Aug 1 2021

NVZ030-031-033>041-020300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
1021 AM PDT Sun Aug 1 2021

...Isolated strong to severe thunderstorms and moderate to heavy
rain possible again today...

A very moist airmass continues to reside over northern and central
Nevada for today. This airmass will fuel afternoon showers and
thunderstorms again across the area. Some of these storms may be
strong to severe in nature and could produce one inch or greater
hail and gusty winds up to 60 mph. These isolated strong to
severe storms are possible across portions of southern
Lander/Eureka, northern Nye, White Pine, and eastern Elko
counties. In addition, any storm will be able to produce moderate
to locally heavy rain, leading to localized flash flooding. The
threat for heavy rain exists for all of northern and central
Nevada.

If recreating outdoors, especially in remote areas, ensure to
inform loved ones of your destination and expected time of return.
Also, if driving across the backcountry, be aware that poor
drainage areas may have standing water. If you come across water
on a roadway, TURN AROUND, DON'T DROWN!

Visit www.weather.gov/elko for the latest weather information.
Local storm report, Aug 1, 9:22 AM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1022 AM PDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      LAMOILLE                40.74N 115.49W
07/30/2021                   ELKO               NV   OTHER FEDERAL

            UPDATES PREVIOUS FLASH FLOOD REPORT FROM
            LAMOILLE. PROLONGED AND HEAVY RAINFALL FROM
            SHOWERS PARKED OVER THE RUBY MTNS PRODUCED A
            RADAR ESTIMATED RAINFALL ACCUMULATION OF 2
            TO 3 INCHES. THIS CAUSED FLASH FLOODING AND
            AN AREA OF DEBRIS FLOW INCLUDING MUD, SAND,
            AND ROCK OVER THE ROADWAY. IT WAS ESTIMATED
            SOME SPOTS OF DEBRIS TO BE 2 TO 4 FEET DEEP
            ON THE ROADWAY PER PHOTOS AND FIRST HAND
            REPORTS.

&&

CO

The radar

The Cedar City radar (KICX), 196 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, White Pine

When
August 1, 10:20 AM PST to 12:10 PM PST
Where
White Pine County, 2.68 mi W of Baker
Reported by
Mesonet
Coordinates
39.020, -114.180

One and fifty-one hundreth inches of rain fell at DRI site (DNEP7), 2 miles west of Baker. Water was reported to be running onto an adjacent road in NV-488. Elevation 6035 feet.

Flash Flood, White Pine

When
August 1, 11:20 AM PST to 1:20 PM PST
Where
White Pine County, 5.59 mi NW of Baker to 3.68 mi WSW of Baker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.080, -114.200

Heavy rain was reported in the are with some estimates of 1-2 inches of rainfall. Law Enforcement reported several inches of water over US Highway 50 at mile marker 9. They also reported several inches of water across SR-488, 487, and US-6.

Flash Flood, Elko

When
August 1, 3:30 PM PST to August 2, 6:00 AM PST
Where
Elko County, 8.79 mi SE of Lamoille to 8.43 mi SSE of Lamoille
Cause
Heavy Rain
Property damage
$800,000
Reported by
Department of Highways
Coordinates
40.634, -115.370

At least 15 different debris flows were caused by previous thunderstorms/heavy rain during the afternoon. Multiple reports came from the US Forest Service, Elko County Road Department, and Nevada Department of Transportation. USFS 660 will be closed until further notice. The height of debris flows is estimated to be between 4 and 8 feet within a 4-mile length of road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968761, 968760, 968765.